Hail, Rooks
- When
- May 18, 5:20 PM CST
- Where
- Rooks County, Damar
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.320, -99.580
At mid-afternoon on this Saturday, discrete storms initiated over western Kansas, near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast across north-central Kansas as an arc-shaped squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
At mid-afternoon on this Saturday, discrete storms initiated over western Kansas, near a surface low and dryline and north of a developing warm front. Several of the storms organized along a common cold pool and moved northeast across north-central Kansas as an arc-shaped squall line. Several of the embedded storms produced hail just under one inch in diameter. There was a single report of one inch hail and estimated winds to 60 mph in northern Phillips county.
An upper-level trough was digging through the desert southwest and lee-side cyclogenesis was underway. Temperatures in the low-mid 80s and rich dewpoints in the mid-upper 60s resulted in MLCAPE of 2500-5000 J/kg. While deep layer shear was strong enough to support supercell storm structures, the number of cells resulted merging of individual cold pools and ultimately a multicell storm mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 3:16 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 416 PM CDT SAT MAY 18 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 325 PM CDT SAT MAY 18 2013 THE FIRST TORNADO WATCH OF THE DAY WAS COORDINATED WITH SPC AND SURROUNDING OFFICES AND ITS POSTED. RADAR IS NOW IN VCP 212. ALOFT: BROAD SYNOPTIC LIFT WAS OCCURRING OVER THE PLAINS...BETWEEN COUPLED JET CORES OVER THE DESERT SW AND THE CANADIAN PRAIRIES. THIS AS A TROF WAS ADVANCING E. THE UPR-LVL DIVERGENCE WILL INTENSIFY AS THE TROF TILTS NEGATIVE TNGT. A CUT-OFF LOW WILL BEGIN FORMING SUN OVER SD. SFC: THE POLAR FRONT EXTENDED FROM SD ACROSS THE PANHANDLE TO CO- UT-NV. A LEE LOW WAS ALONG THE CO-KS BORDER WITH A DRYLINE EXTENDING S. AS THE UPR TROF MOVES IN...THE COLD FRONT WILL ADVANCE SE INTO NEB TOMORROW AND MERGE WITH THE DRYLINE. NOW THRU SUNSET: A SHRTWV TROF WAS ADVANCING N THRU THE FCST AREA AT 20Z AND WAS RESPONSIBLE FOR EXTENSIVE CLOUDINESS. CLEARING WAS RAPID IN ITS WAKE /CURRENTLY ALONG THE KS-NEB BORDER AND RACING N/. TSTMS WERE FORMING ALONG THE DRYLINE...OVER ERN CO/WRN KS ATTM. THESE STORMS WILL RACE NE AND ADDITIONAL DEVELOPMENT WILL RESULT IN EVENTUAL MERGING. TNGT: EXPECT AN INTENSE SQUALL LINE TO RACE ACROSS THE FCST AREA. BEFORE CELLS MERGE INTO A LINE...DISCRETE SUPERCELLS WILL PRODUCE VERY LARGE HAIL AND POSSIBLY A TORNADO OR TWO. THE LINE WILL SIGNAL A TRANSITION TO A WIND DAMAGE THREAT. BUT DEGREE OF INSTABILITY STILL THREATENS LARGE HAIL. HODOGRAPHS WILL ENLARGE AS LLJ STRENGTHENS THIS EVNG. TORNADO POTENTIAL WILL INCREASE 6PM-9PM AND WILL LAST AS LONG AS CELLS REMAIN DISCRETE. SKYWARN: PLEASE RELAY ALL REPORTS OF SVR WX TO THE NWS. WE WILL ALSO BE MONITORING MESONET SITES/FACEBOOK/TWITTER/HAM RADIO. EXTRA STAFFING IS PLANNED FOR THIS EVNG. PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC AND ALL STATEMENTS/ WATCHES/WARNINGS FROM THE NWS HASTINGS. FOG: WHERE RAIN FALLS TNGT THERE/S POTENTIAL. THE WIND IS THE PRIMARY UNCERTAINTY. THE RICHARDSON NUMBER SUGGESTS STRATUS MAY EVOLVE INSTEAD. SUN: A CLOUDY MRNG PROBABLE. THEN DECREASING CLOUDS WITH SCT SHWRS/TSTMS REDEVELOPING. SPC HAS SLGT RISK ALONG AND E OF HWY 183. THERE WILL BE LITTLE CINH DUE TO SUBSTANTIAL LOW-LVL COOLING. 0-5 KM SHEAR WILL BE PREDOMINANTLY SUPPORTIVE OF MULTICELLS...AND MARGINALLY SUPPORTIVE OF SUPERCELLS. LOW-LVL WINDS WILL BE SUBSTANTIALLY WEAKER. SO THE MAIN THREATS WILL BE MARGINAL 1" HAIL AND 60 MPH GUSTS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 336 PM CDT SAT MAY 18 2013 SUNDAY NIGHT...THE 500MB UPPER LOW SHOULD BE CENTERED SOMEWHERE OVER NEBRASKA ALTHOUGH THERE ARE SOME MODEL VARIATIONS ON THE EXACT PLACEMENT. MUCH OF OUR CWA WILL BE IN THE DRY SLOT AT THIS TIME...BUT A FEW SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP IN CLOSE PROXIMITY OF THE UPPER LOW...WHICH WOULD MAKE PRECIPITATION MOST LIKELY ACROSS OUR NORTHERN ZONES...NORTH OF I-80. MONDAY...THE UPPER LOW WILL BE SLOW TO MOVE OUT...THE 12Z GFS IS SLOWER AND SOUTHWEST OF THE 12Z ECMWF WITH THE 500 MB LOW PLACEMENT. INSTABILITY SHOWERS WILL BE POSSIBLE IN PART DUE TO THE COLD AIR ALOFT. THERE WILL BE A LITTLE INSTABILITY AROUND MONDAY AFTERNOON SO CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. TUESDAY AND WEDNESDAY...THIS STORM SYSTEM DOES NOT WANT TO GO ANYWHERE QUICKLY...AND THERE IS GOOD MODEL AGREEMENT THAT COOL AND CLOUDY CONDITIONS WILL PERSIST WITH A CONTINUED CHANCE OF RAIN SHOWERS ON TUESDAY WITH LESSER CHANCES LINGERING ON WEDNESDAY. INSTABILITY IS LACKING BY THIS POINT IN THE UPPER STORMS LIFE CYCLE AND THUS AM EXPECTING MORE OF A GENERAL RAIN THREAT AND WILL NOT BE MENTIONING THUNDERSTORMS DURING THIS PERIOD. HIGH TEMPERATURES WITH THE CLOUDS AND RAIN WILL STRUGGLE INTO THE 60-70F RANGE ON TUESDAY WITH UPPER 60S TO LOWER 70S ON WEDNESDAY. THURSDAY THROUGH SATURDAY...THE OVERALL PATTERN IS UPPER LEVEL RIDGING ACROSS THE CENTRAL PLAINS. THIS TYPICALLY WOULD MEAN DRY WEATHER...BUT NOT SO MUCH IN THIS CASE. WEAK SHORT WAVES WILL BE RIDING THROUGH AND OVER THE UPPER RIDGE BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. BELIEVE THESE STORMS WILL GENERALLY BE MORE ISOLATED GIVEN THE OVERALL SYNOPTIC SET UP AND FORECAST MODELS MAY BE OVERDOING QPF. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT...BUT WE DO SEEM TO BE LACKING STRONGER WINDS ALOFT...WHICH WOULD LIMIT ANY SEVERE WEATHER POTENTIAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 115 PM CDT SAT MAY 18 2013 THIS AFTN: MVFR CIGS WILL BECOME VFR. THERE IS A CHANCE THAT MVFR CIGS COULD TEMPO RETURN TO THE TERMINAL. SE WINDS CONT AROUND 15 KTS AND WILL BEGIN GUSTING 20-25 KTS. TNGT: A PERIOD OF IFR TSTMS APPEARS LIKELY 02Z-04Z. THEN CLEARING IFR/LIFR STRATUS CIGS PROBABLE AFTER 06Z. FOG IS LESS CERTAIN DUE TO SFC WINDS. IF WIND IS LIGHTER THAN FCST AND RAIN DOES FALL THIS EVNG...THEN 1/4SM FG VV001 WILL BE LIKELY. SUN THRU 18Z: IFR/LIFR STRATUS AND FOG? GRADUALLY BEGIN TO LIFT BY 16Z. CIG CONFIDENCE: AVERAGE VSBY CONFIDENCE: HIGH UNTIL 08Z THEN AVERAGE WIND CONFIDENCE: HIGH EXCEPT IN ANY TSTMS WX CONFIDENCE: AVERAGE && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...WESELY AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 348 PM CDT SAT MAY 18 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 348 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE OUTLOOK AREA LATE THIS AFTERNOON...AND MOVE IN EARLY THIS EVENING. ATMOSPHERIC INGREDIENTS ARE FAVORABLE OF SUPERCELLS AND SIGNIFICANT SEVERE WEATHER. THE SEVERE WEATHER RISK WILL INITIALLY EXIST WEST OF HIGHWAY 183. THUNDERSTORMS IN THOSE AREAS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF TENNIS BALLS...AND ISOLATED TORNADOES. AT SOME POINT THIS EVENING...THE SCATTERED THUNDERSTORMS WILL MERGE...FORMING AN INTENSE LINE THAT WILL RACE ACROSS AREAS EAST OF HIGHWAY 183. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. IF THESE STORM MERGERS ARE DELAYED HOWEVER...THE RISK OF ISOLATED TORNADOES WILL CONTINUE FURTHER INTO THE EVENING AND FURTHER EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY EVENING...ESPECIALLY EAST OF A LINE FROM ORD TO GRAND ISLAND TO HEBRON NEBRASKA. SOME STORMS MAY BE SEVERE ALONG AND EAST OF HIGHWAY 183. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...AND HAIL TO THE SIZE OF PING PONG BALLS. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON...BUT ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT LEVEL OF THESE LATE WEEK STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS: PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN HASTINGS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 521 PM CDT SAT MAY 18 2013 KSZ017-182300- ROOKS KS- 521 PM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL 600 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOGUE...OR 8 MILES EAST OF HILL CITY... MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WEBSTER STATE PARK... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3929 9961 3956 9961 3956 9924 3929 9943 TIME...MOT...LOC 2221Z 201DEG 22KT 3935 9969 HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT SAT MAY 18 2013
KSZ005-017-182300-
PHILLIPS KS-ROOKS KS-
532 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN ROOKS COUNTIES UNTIL 600 PM CDT...
AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BOGUE...OR 10 MILES NORTHEAST OF
HILL CITY...MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. WINDS GUSTED TO 47 MPH IN HILL CITY AT 521
PM. THIS STORM IS EXPECTED TO REMAIN WEST OF HIGHWAY 183.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOGAN...
SPEED...
PRAIRIE VIEW...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3956 9961 3957 9963 3990 9963 3988 9932
3942 9948 3942 9961
TIME...MOT...LOC 2231Z 188DEG 35KT 3950 9971
HALBLAUBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT SAT MAY 18 2013
NEZ082-182345-
FURNAS NE-
616 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS COUNTY UNTIL 645
PM CDT...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF HOLLINGER...OR 17 MILES
NORTHEAST OF NORTON...MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOLLINGER...
OXFORD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 9981 4035 9963 4000 9963 4000 9988
4000 9989
TIME...MOT...LOC 2316Z 195DEG 36KT 4008 9973
WESELYThe Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449137, 449138, 449141, 449139, 449140.